Georgia, 2007

Wildfire in Georgia, May 1 to 31, 2007

May 1 to 31, 2007 · NWS JAX · 2 events in 2 counties and zones

The Georgia Bay Wildfire Complex (The Sweat Farm Road Fire and Big Turnaround Fire) continued from April through the entire month of May. These fires are located 10 miles south of Waycross, GA and 16 miles west of Folkston, Georgia in Ware and Charlton Counties, Georgia, and Baker County, Florida.

The toll

Deaths
0
Injuries
0
Property damage
$22 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The Georgia Bay Wildfire Complex (The Sweat Farm Road Fire and Big Turnaround Fire) continued from April through the entire month of May. These fires are located 10 miles south of Waycross, GA and 16 miles west of Folkston, Georgia in Ware and Charlton Counties, Georgia, and Baker County, Florida. By the end of the month the Sweat Farm Road Fire had burned 87,784 acres with 709 fire personnel working the fire and was 90 percent contained. The Big Turnaround Fire had consumed 402,490 acres with 414 personnel working the fire and was 65 percent contained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 30, 8:35 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 30, 8:35 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
935 PM EDT MON APR 30 2007

.UPDATE...THE EAST COAST SEABREEZE HAS HELPED DISPERSED THE SMOKE
THIS EVE WITH MOST AREAS REPORTING 5 NM VISIBILITY OR GREATER.
HOWEVER...AS WINDS LIGHTEN DOWN AFTER MIDNIGHT AND SHALLOW SURFACE
BASED INVERSION SETS IN...WILL PROBABLY HAVE AREAS OF SMOKE RETURN
TO THE AREA. LIGHT SOUTH WINDS WILL KEEP MOST OF THE SMOKE ACROSS
INLAND SE GA AND HAVE GONE WITH AREAS OF LOCALLY DENSE SMOKE FOR
THAT AREA.

&&

.AVIATION...WILL SEE PREVAILING MVFR CONDITIONS DUE TO VISIBILITY
RESTRICTIONS FROM SMOKE WITH BRIEF PERIODS OF IFR BETWEEN 09 AND
13Z. THE SMOKE WILL LIFT MOST AREAS ALONG THE COAST BY AFTERNOON
BUT MVFR MAY LINGER INLAND.

&&

.MARINE...SOUTHERLY WINDS FORECAST TO INCREASE OFFSHORE AS NOCTURNAL
SURGE SETS IN BUT NO HEADLINES EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  55  90  59  90 /   0   0  10  10
SSI  64  81  65  83 /   0   0   0  10
JAX  58  88  61  89 /   0   0   0  10
SGJ  61  84  63  86 /   0   0   0  10
GNV  55  90  58  90 /  10   0   0  10
OCF  55  90  58  90 /  10   0   0  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 12 PM TO 8 PM EDT TUESDAY FOR ALACHUA-
     BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-
     HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

GA...NONE.
AM...NONE.

&&

PP/SL/MM
Hazardous weather outlook, Apr 30, 8:55 PM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
955 PM EDT MON APR 30 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-010953-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
955 PM EDT MON APR 30 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT...

...LARGE WILDFIRES CONTINUE IN SOUTHEAST GEORGIA...

LARGE WILDFIRES CONTINUE IN ATKINSON...WARE AND CHARLTON COUNTIES.
LIGHT SOUTH WINDS OVERNITE WILL PUSH THE SMOKE TOWARDS WAYCROSS...
BLACKSHEAR...PEARSON...DOUGLAS...AND ALMA. VISIBILITIES MAY BE
REDUCED TO NEAR A QUARTER OF A MILE OR LESS IN SOME AREAS ESPECIALLY
NEAR THE WILDFIRES. PERIODIC ROAD CLOSURES ARE POSSIBLE...MAINLY IN
WARE AND CHARLTON COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A WARM AND DRY AIRMASS WILL CONTINUE TO AFFECT THE AREA THROUGH
WEDNESDAY RESULTING IN A CONTINUED HIGH FIRE DANGER. MOISTURE
WILL BE INCREASING BEGINNING THURSDAY WHICH MAY HELP DECREASE THE
FIRE DANGER. WILDFIRES MAY PERSIST FOR SEVERAL DAYS PRODUCING SMOKEY
SKIES AND RESTRICTED VISIBILITIES ESPECIALLY ACROSS SOUTHEAST
GEORGIA.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER...
SPOTTERS IMPACTED BY THE SMOKE ARE URGED TO REPORT VISIBILITY
RESTRICTIONS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Ware

When
May 1, 12:00 AM EST to May 31, 11:59 PM EST
Where
Ware forecast zone
Property damage
$22 million
Reported by
Fire Department/Rescue

The Georgia Bay Wildfire Complex (The Sweat Farm Road Fire and Big Turnaround Fire) continued from April through the entire month of May. These fires are located 10 miles south of Waycross, GA and 16 miles west of Folkston, Georgia in Ware and Charlton Counties, Georgia, and Baker County, Florida. By the end of the month the Sweat Farm Road Fire had burned 87,784 acres with 709 fire personnel working the fire and was 90 percent contained. The Big Turnaround Fire had consumed 402,490 acres with 414 personnel working the fire and was 65 percent contained.

Wildfire, Charlton

When
May 1, 12:00 AM EST to May 31, 11:59 PM EST
Where
Charlton forecast zone
Reported by
Fire Department/Rescue

The Georgia Bay Wildfire Complex (The Sweat Farm Road Fire and Big Turnaround Fire) continued from April through the entire month of May. These fires are located 10 miles south of Waycross, GA and 16 miles west of Folkston, Georgia in Ware and Charlton Counties, Georgia, and Baker County, Florida. By the end of the month the Sweat Farm Road Fire had burned 87,784 acres with 709 fire personnel working the fire and was 90 percent contained. The Big Turnaround Fire had consumed 402,490 acres with 414 personnel working the fire and was 65 percent contained.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36936, 36937.